Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 16, 2017, 8:17 PM CDT for Armstrong County, Carson County, Donley County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2017, 8:17 PM CDT (01:17 UTC)
- Expired
- Apr 16, 2017, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 50.0 mph
Counties Armstrong County, TX, Carson County, TX, Donley County, TX
The radar
The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 8:28 PM CDT | HAIL 1 | 5 N Claude, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 908 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2134 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
373
WUUS54 KAMA 170117
SVRAMA
TXC011-065-129-170200-
/O.NEW.KAMA.SV.W.0023.170417T0117Z-170417T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
817 PM CDT SUN APR 16 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northern Armstrong County in the Panhandle of Texas...
Southeastern Carson County in the Panhandle of Texas...
Northwestern Donley County in the Panhandle of Texas...
* Until 900 PM CDT
* At 817 PM CDT, a severe thunderstorm was located 7 miles northeast
of Claude, moving south at 15 mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles. Hail may
accumulate on roadways causing hazardous travel.
* Locations impacted include...
Claude and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3503 10154 3521 10143 3519 10109 3518 10108
3518 10106 3500 10101
TIME...MOT...LOC 0117Z 007DEG 12KT 3518 10126
HAIL...2.00IN
WIND...<50MPH
$$
141 follow-up statement
969
WWUS54 KAMA 170124
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
824 PM CDT SUN APR 16 2017
TXC011-065-129-170200-
/O.CON.KAMA.SV.W.0023.000000T0000Z-170417T0200Z/
Armstrong TX-Carson TX-Donley TX-
824 PM CDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN ARMSTRONG...SOUTHEASTERN CARSON AND NORTHWESTERN DONLEY
COUNTIES...
At 824 PM CDT, a severe thunderstorm was located 6 miles northeast of
Claude, moving south at 15 mph.
This is a very dangerous storm.
HAZARD...Three inch hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles. Hail may accumulate on roadways
causing hazardous travel.
Locations impacted include...
Claude and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3503 10154 3521 10143 3519 10109 3518 10108
3518 10106 3500 10101
TIME...MOT...LOC 0124Z 007DEG 12KT 3516 10126
HAIL...3.00IN
WIND...<50MPH
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 5:58 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 16, 5:58 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 558 PM CDT Sun Apr 16 2017 .AVIATION... For the 00z TAFs... Isolated to scattered thunderstorms this evening expected to remain well east of all terminals, in region of greater instability. Slight chance of thunderstorms exists across the greater part of the forecast area after midnight, with likelihood of a direct impact at any of the terminals too low to include in forecasts at this time. Expecting MVFR and IFR ceilings to develop late this evening and overnight as northeast low-level winds maintain moisture supply. Much uncertainty regarding of timing of flight category transitions, so amendments will be likely. Lifting of ceilings into VFR expected Monday afternoon. Cockrell && .PREV DISCUSSION... /Issued 321 PM CDT Sun Apr 16 2017/ SHORT TERM...Through tonight... A surface low was located near McLean, Texas this afternoon. A cold front has stalled from the northeast Texas Panhandle southwestward into western Donley County. A surface trough is located just east of the stalled front. Thunderstorms are expected to develop and move southeastward across the eastern Texas Panhandle with help from these features. An old outflow boundary has also moved into the far eastern Texas Panhandle. This has caused the winds to be more backed to the southeast which will improve the directional low level flow into any thunderstorms that develop. However, this outflow air is a little on the cool side and may not help in the instability department for the storms. At any rate, the best chance of thunderstorms will be across the southeast Texas Panhandle as we move through the evening. Heavy rain, large hail and damaging winds will be the main threats from these storms. More isolated showers and non-severe storms will be possible behind the front overnight across the rest of the area as a couple of upper air disturbances move over. LG LONG TERM...Monday through Saturday... Monday will see high pressure start to build in. Easterly flow will allow for low level upslope to create a stratus deck that could stick around most of the day. A weak shortwave will be crossing the area Monday afternoon, and it has the chance to set off some showers and thunderstorms. The limiting factors to whether or not the Panhandles will see these is if we can get the stratus to clear out and allow for diurnal heating to aid in creating instability. Short range models indicate the storms are more likely to form over New Mexico, which may lead to these dying off before they get to the Panhandles. Tuesday through Thursday will be dry as zonal flow takes over before the next big system comes down. Models are coming more into consensus on the arrival time/location. Precip looks likely to start Thursday night and push out by Saturday morning. Forecast soundings don't show much in terms of chances for severe weather. The cold front associated with the system will bring some colder temps to the area, but for now, only seeing cold rain to go with it. Beat && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 54 74 57 85 59 / 20 20 5 0 0 Beaver OK 54 71 58 87 63 / 30 20 10 0 5 Boise City OK 50 70 53 85 56 / 20 20 10 0 5 Borger TX 56 75 57 87 61 / 20 20 5 5 0 Boys Ranch TX 54 76 55 88 58 / 20 20 5 0 0 Canyon TX 53 75 57 85 59 / 20 20 5 0 0 Clarendon TX 56 75 59 85 60 / 50 20 20 0 5 Dalhart TX 51 73 53 86 55 / 20 20 10 0 0 Guymon OK 53 71 55 87 60 / 20 20 10 0 5 Hereford TX 52 76 56 85 58 / 20 20 5 0 0 Lipscomb TX 55 72 58 85 62 / 30 20 10 0 5 Pampa TX 54 72 58 84 61 / 30 20 10 5 0 Shamrock TX 57 74 59 85 61 / 60 20 20 0 5 Wellington TX 58 76 59 85 61 / 60 20 20 0 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/14
Hazardous weather outlook, Apr 16, 2:27 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 227 PM CDT Sun Apr 16 2017 OKZ001>003-TXZ001>020-170900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 227 PM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the southeastern two-thirds of the combined Texas and Oklahoma Panhandles this afternoon and evening. The best chance for thunderstorms will be across the far southeast Texas Panhandle generally along and southeast of a line from Clarendon to Shamrock. Some storms may be severe with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. While highly conditional, there is a slight chance for isolated thunderstorms across a large portion of the combined Panhandles on Monday. The threat for strong to severe storms looks minimal at this time. Thunderstorms will be possible again on Thursday Night and Friday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday. Beat
In the hours before
Local storm report, Apr 16, 8:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
800 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 4 NW GROOM 35.24N 101.15W
04/16/2017 E2.50 INCH CARSON TX STORM CHASER
&&
EVENT NUMBER AMA1700340
BEATLocal storm report, Apr 16, 8:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 5 S PAMPA 35.47N 100.96W
04/16/2017 E1.75 INCH GRAY TX PUBLIC
&&
EVENT NUMBER AMA1700341
BEATLocal storm report, Apr 16, 8:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 4 NW GROOM 35.25N 101.16W
04/16/2017 E2.00 INCH CARSON TX PUBLIC
&&
EVENT NUMBER AMA1700342
BEATLocal storm report, Apr 16, 8:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
807 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 8 W GROOM 35.20N 101.25W
04/16/2017 M2.00 INCH CARSON TX STORM CHASER
&&
EVENT NUMBER AMA1700343
LGLocal storm report, Apr 16, 8:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 8 WNW GROOM 35.25N 101.24W
04/16/2017 M2.75 INCH CARSON TX STORM CHASER
&&
EVENT NUMBER AMA1700345
LGLocal storm report, Apr 16, 8:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 1 WNW GROOM 35.21N 101.12W
04/16/2017 M1.00 INCH CARSON TX STORM CHASER
&&
EVENT NUMBER AMA1700346
LGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:29 PM CDT | Special Weather Statement | AMA | Roberts | 31 min |
| Apr 16, 7:41 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 64 min |
| Apr 16, 7:43 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 14 min |
| Apr 16, 7:44 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree, Roberts | 38 min |
| Apr 16, 8:07 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 53 min |
| Apr 16, 8:22 PM CDT | Special Weather Statement | AMA | Ochiltree | 23 min |
| Apr 16, 8:41 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 49 min |
| Apr 16, 8:53 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson | 37 min |
| Apr 16, 8:56 PM CDT | Special Weather Statement | AMA | Armstrong | 64 min |
| Apr 16, 9:13 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 49 min |
| Apr 16, 9:17 PM CDT | Tornado Warning | AMA | Randall | 13 min |
| Apr 16, 9:28 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 62 min |
| Apr 16, 9:40 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 45 min |
| Apr 16, 9:43 PM CDT | Special Weather Statement | AMA | Carson | 47 min |
| Apr 16, 10:05 PM CDT | Special Weather Statement | AMA | Donley | 55 min |
| Apr 16, 10:51 PM CDT | Special Weather Statement | AMA | Hemphill | 54 min |
| Apr 16, 11:52 PM CDT | Special Weather Statement | AMA | Hemphill | 23 min |
| Apr 17, 12:22 AM CDT | Special Weather Statement | AMA | Hemphill | 38 min |
| Apr 17, 1:02 AM CDT | Special Weather Statement | AMA | Hemphill | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.